Is cognition impaired by lamotrigine?
- 15 Mar 2017 by Maggiedog
- 27 August 2017
- depression, bipolar disorder, anxiety, lamotrigine, side effect, prescription, female, psychiatry, cognition
I'm a 28 year old female struggling with severe depression. I am not epileptic or bipolar. My psychiatrist prescribed me lamotrigine since it had the least amount of side effects and I didn't have much luck without SSRIs in the past. I am currently on week 2 of taking 50 mg - the goal is to reach 100 mg (doubling the dosage every two weeks). In total I've been on it almost a month. I still have daily headaches, fatigue, and constant suicidal thoughts. The symptom that concerns me the most is how it seems to have impaired my cognitive reaction. I feel a lot "dumber" and slower and clumsy. I work with power tools and cannot afford to be this "out of it." I've read that symptoms go away with time but I am very reluctant to increase my dosage for fear of this getting worse, and especially since I have not seen any improvement with my depression - in fact it has gotten more severe.
I am really concerned with it making me so much "slower" I'm every way and even more reclusive - it has been quite frustrating. Has anyone else experienced this? Does it get better or should I start tapering off? My psychiatrist has not been helpful at all. Any information is appreciated.
You really need to find something that may work faster then Lamictal. It takes time, months sometimes to reach a therapeutic dose. You seems to be struggling now. It also can 'dumb' you down until it reaches a theraputic dose. Since you work with power tools I do not think this would be a good match for you. It is also usually given with an antidepressant to help the depression from reoccurring. Have you tried a SNRI or Tricyclic? Try not to let your depression get worst.
Hope you find something that works for you soon.
My wife was bumped up to 350 m per day and conversation became difficult. It was like we were speaking different languages. It frustrated her as much as me. She is now tapering off with the doctors help. She wants off completely.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 14 May 2014 • 3 answers
Posted 12 Sep 2015 • 3 answers
Posted 3 Jan 2016 • 4 answers
Posted 29 Nov 2016 • 4 answers
Posted 2 Dec 2017 • 0 answers